Alert archive / North Carolina / Winter Weather Advisories in 2011

Winter Weather Advisory 2, NWS Raleigh, NC

January 9, 201131 counties in North Carolina

NWS Raleigh, NC issued this winter weather advisory at Jan 9, 2011, 3:13 PM EST for 31 counties in North Carolina. It took effect at Jan 10, 2011, 4:00 PM EST. It was in force for 43 hr.

The area

The counties it named.

The facts

Issued
Jan 9, 2011, 3:13 PM EST (20:13 UTC)
In effect from
Jan 10, 2011, 4:00 PM EST
Expired
Jan 12, 2011, 11:00 AM EST
In force
43 hr
Issued by
NWS Raleigh, NC
All 31 counties

Alamance County, NC, Anson County, NC, Chatham County, NC, Cumberland County, NC, Davidson County, NC, Durham County, NC, Edgecombe County, NC, Forsyth County, NC, Franklin County, NC, Granville County, NC, Guilford County, NC, Halifax County, NC, Harnett County, NC, Hoke County, NC, Johnston County, NC, Lee County, NC, Montgomery County, NC, Moore County, NC, Nash County, NC, Orange County, NC, Person County, NC, Randolph County, NC, Richmond County, NC, Sampson County, NC, Scotland County, NC, Stanly County, NC, Vance County, NC, Wake County, NC, Warren County, NC, Wayne County, NC, Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 45 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.2 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2011-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2011-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -301 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1387 m above ground
0-6 km bulk shear
102 kt
0-1 km storm-relative helicity
-301 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this winter weather advisory went out at Jan 9, 12:40 PM EST, 2 hours 33 minutes earlier.

Area forecast discussion, Jan 9, 12:40 PM EST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1240 PM EST SUN JAN 9 2011

.SYNOPSIS...
VERY COLD HIGH PRESSURE WILL BUILD INTO THE REGION THROUGH MONDAY. A
LOW PRESSURE SYSTEM WILL MOVE ALONG THE EASTERN GULF COAST AND ALONG
THE SOUTHEAST COAST MONDAY EVENING THROUGH TUESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1035 AM...

SLIGHTLY COOLED NORTHWEST PIEDMONT FOR TODAY TO HIGH TEMPERATURES
NEAR TO JUST ABOVE FREEZING OTHERWISE LITTLE CHANGE. CLEAR THIS
MORNING BUT SOME CLOUDS MOVING IN FROM THE SOUTHWEST THIS
AFTERNOON... BUT NOT UNTIL LATE IN THE EAST. TEMPERATURES TONIGHT
WILL DROP SEVERAL DEGREES SHORTLY AFTER SUNSET TONIGHT THEN ONLY
INCH DOWNWARD THE REMAINDER OF THE NIGHT. OVERNIGHT LOW
TEMPERATURES MID 20S.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 1035 AM...

WINTER STORM WATCH REMAINS IN EFFECT FOR MONDAY MORNING THROUGH
TUESDAY AFTERNOON.

VERY PRELIMINARY THOUGHTS AS OF 1015 THIS MORNING...
LIQUID AMOUNTS WILL DRIVE THE IMPACT OF THE FORECAST. GREATEST
CHANCE FOR WARNING AMOUNT SNOW IN OUR SOUTHWEST. INCLINED TO HAVE
ACCUMULATING SNOW INTO MONDAY EVENING HOURS IN THE SOUTH AND TO
EARLY MORNING TUESDAY IN THE NORTH...BUT NO ADJUSTMENTS AT THIS
TIME. IF LIQUID AMOUNTS FOR THE EVENT STAY BELOW ONE QUARTER INCH
(EXCEPTION SOUTHWEST) THROUGH EARLY MONDAY NIGHT... WARNING FOR
SNOW NOT LIKELY. PRECIPITATION AMOUNTS AFTER MIDNIGHT MONDAY
NIGHT AND SOUNDINGS INDICATE A LITTLE ACCUMULATING SLEET MANY
AREAS FOR A TIME THEN TRANSITIONING TO FREEZING RAIN. LIQUID
PRECIPITATION AMOUNTS AT THIS TIME DO NOT INDICATE A WARNING FOR
ICE... BUT AT LEAST A TENTH INCH ICE EXPECTED MOST LOCATIONS.
STAYING ON THE CONSERVATIVE SIDE OF PRECIPITATION ESTIMATES AND
WILL FULLY EVALUATE MORNING MODELS OVER THE NEXT FOUR HOURS. NOT
TENDING TOWARD ISSUING A THIRD PERIOD ADVISORY ON THIS SHIFT... SO
WATCH TO CONTINUE WITH A EYE ON THE SOUTHWEST... WHERE UPGRADE TO
WARNING POSSIBLE THIS SHIFT IF ANALYSIS WARRANTS.

PREVIOUS DISCUSSION...

AS OF 250 AM SUNDAY...
SHEARED REMNANTS OF SOUTHERN STREAM UPPER WAVE AND ASSOCIATED
COASTAL LOW WITH APPROACHING NORTHERN STREAM TROUGH FROM THE WEST
WILL GIVE CENTRAL NORTH CAROLINA A FULL BAG OF WINTRY
PRECIPITATION MONDAY THROUGH TUESDAY.

THE OVERALL MODEL TREND CONTINUES...WITH AN OVERWHELMING CONSENSUS
OF LOWER SNOW ACCUMULATION(LESS IMPACT WITH COASTAL LOW) ACROSS
CENTRAL NORTH CAROLINA WITH A GREATER THREAT OF ICE(SLEET/FREEZING
RAIN) MONDAY EVENING/NIGHT AND INTO TUESDAY.

THE EXCEPTION TO SIGNIFICANT SNOW ACCUMULATION MAY BE ACROSS THE
EXTREME SOUTHERN TIER...ALONG A LINE EXTENDING WEST TO EAST FROM
ALBEMARLE...SOUTHERN PINES...FAYETTEVILLE...TO CLINTON...AS THE
GFS STILL EXTENDS THE NORTHERN PERIPHERY OF THE SOUTHERN STREAM
PRECIPITATION SHIELD INTO THE AREA...GIVING TWO TENTHS OF AN INCH
OF LIQUID EQUIVALENT BETWEEN 12Z MONDAY TO 00Z TUESDAY...AS
EASTERLY LOW LEVEL FLOW STRENGTHENS IN RESPONSE TO THE NEW
BAROCLINIC LOW PRESSURE DEVELOPMENT OFF THE SOUTHEAST COAST. THE
BULK OF THIS PRECIPITATION WOULD FALL IN THE FORM OF SNOW...WHICH
COULD GIVE THE SOUTHERN TIER TWO TO THREE INCHES OF SNOW.

MODELS REFUSE TO BUDGE/LIFT THE PRECIPITATION AXIS NORTH THROUGH
THE DAY... QUITE POSSIBLY KEEPING IT MOSTLY DRY ACROSS THE
TRIANGLE...TRIAD...AND ROCKY MOUNT UNTIL LATE IN THE AFTERNOON.

PRECIPITATION AND LIFT FINALLY BEGINS TO EXPAND NORTHWARD ACROSS
THE AREA DURING THE EVENING AND OVERNIGHT HOURS WITH THE
APPROACH OF THE NORTHERN STREAM UPPER WAVE AND SECONDARY LOW
PRESSURE DEVELOPMENT ON THE WESTERN SLOPES OF THE APPALACHIANS. AS
THIS HAPPENS...WE SEE STRONG LOW LEVEL WARM AIR ADVECTION OVERSPREAD
THE SURFACE COLD AIR DOME NEAR AS WELL AS DRYING IN THE DENDRITIC
GROWTH ZONE. THIS WILL CAUSE A SOUTH TO NORTH CHANGEOVER FROM
SNOW...WITH A BRIEF CHANGEOVER TO SLEET...BEFORE TRANSITIONING TO
FREEZING RAIN...WITH A POTENTIAL TO CHANGE TO ALL RAIN ACROSS THE
EXTREME SOUTH.

CENTRAL NORTH CAROLINA COULD SEE A TENTH TO NEAR A QUARTER OF AN
INCH OF ICE FROM FREEZING RAIN...WITH THE HIGHER AMOUNTS WEST OF
INTERSTATE 95. SO THERE REMAINS THE POTENTIAL FOR A HIGH IMPACT
EVENT AND THUS THE WINTER STORM WATCH WILL CONTINUE. HAVE
CONTEMPLATED UPGRADING THE WATCH TO A WARNING ACROSS THE SOUTHERN
TIER DUE TO EARLY ARRIVAL OF PRECIP...BUT WILL LET DAY SHIFT SEE
ONE MORE MODEL RUN TO GAIN FURTHER CONFIDENCE ON EVENTUAL SNOW
TOTALS BEFORE CHANGEOVER TO FREEZING RAIN.

TEMPERATURES...HIGHS MONDAY IN THE LOWER 30S SOUTH TO MID TO UPPER
30S ACROSS THE NORTH...WITH TEMPERATURES LOWERING WITH INITIAL
ONSET OF PRECIPITATION. TEMPERATURES WILL BE FAIRLY STEADY
OVERNIGHT WITH LOWS IN THE UPPER 20S TO LOWER 30S.

TUESDAY AND TUESDAY NIGHT:
THE DRYING ALOFT WILL CONTINUE THROUGHOUT TUESDAY...WHICH SHOULD
RESULT IN DRIZZLE AND/OR FREEZING DRIZZLE OCCURRING AFTER 12Z.
THERMAL PROFILES...AS WELL AS CRITICAL THICKNESS NOMOGRAMS SUPPORT
MOSTLY FREEZING DRIZZLE FOR LOCATIONS NORTH AND WEST OF A LINE FROM
ALBEMARLE TO JUST SOUTH OF RALEIGH TO ROCKY MOUNT ALL DAY ON
TUESDAY. FOR POINTS SOUTH AND EAST OF THIS LINE...ENOUGH WARMING IS
FORECAST FOR A TRANSITION TO MOSTLY DRIZZLE TO OCCUR BY 18Z ON
TUESDAY. PRECIPITATION IS EXPECTED TO COME TO AN END FROM
SOUTHWEST TO NORTHEAST DURING THE LATE AFTERNOON/EVENING HOURS
ON TUESDAY AS THE SYSTEM PULLS OFF TO THE NORTHEAST. THERE COULD
STILL BE SOME LINGERING PRECIPITATION...IN THE FORM OF FREEZING
DRIZZLE...AFTER 00Z WEDNESDAY ACROSS THE EXTREME NORTHERN PORTIONS
OF THE FORECAST AREA. HIGH TEMPERATURES ARE EXPECTED TO RANGE FROM
THE LOW TO MID 30S ACROSS THE NORTHWEST TO MID TO UPPER 30S
FURTHER SOUTH AND EAST...WITH LOWS FALLING INTO THE LOW TO MID 20S
OVERNIGHT. WITH WIDESPREAD TEMPERATURES IN THE 20S EXPECTED
TUESDAY NIGHT...BLACK ICE COULD BE A CONCERN BY WEDNESDAY MORNING.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS OF 245 AM SUNDAY...

MUCH BELOW NORMAL TEMPERATURES AND TRANQUIL CONDITIONS ARE
EXPECTED FOR THE REMAINDER OF THE FORECAST PERIOD IN WAKE OF THE
EXITING WINTER STORM. STRONG ARCTIC HIGH PRESSURE WILL GRADUALLY
BUILD SOUTH OUT OF CANADA AND INTO THE CENTRAL UNITED STATES...
BEFORE IT SETTLES ACROSS THE EAST COAST BY THE END OF THE WEEK.
THIS WILL RESULT IN HIGHS NOT EVEN GETTING OUT OF THE 30S...WITH
LOWS IN THE TEENS AND LOWER 20S. MODELS SHOW OUR NEXT WEATHER
SYSTEM APPROACHING THE REGION BY LATE NEXT WEEKEND.

&&

.AVIATION /18Z SUNDAY THROUGH THURSDAY/...
AS OF 1240 PM SUNDAY...

VFR CONDITIONS FOR THE REMAINDER OF THE DAY UNDER HIGH PRESSURE.  A
FEW NORTHWESTERLY WIND GUSTS MAY REACH 17-20KT AT TIMES...BUT WILL
LIKELY BE SPORADIC.  TONIGHT...HIGH CLOUDS WILL BEGIN TO STREAM
OVERHEAD FROM THE SW AHEAD OF A STORM SYSTEM OVER THE GULF COAST
STATES.  CEILINGS WILL BEGIN TO LOWER IN THE VICINITY OF KCLT AFTER
MIDNIGHT AND ACROSS THE SOUTHERN PIEDMONT BY 10Z.  LIGHT SNOW WILL
SPREAD SW TO NE THROUGH THE MORNING HOURS...FIRST AT KFAY...THEN
KGSO/KINT AND KRDU BY EARLY AFTERNOON.  THERE IS LOWER CONFIDENCE IN
MVFR CEILINGS AND SNOW AT KRWI BEFORE 18Z.  PERIODS OF HEAVIER SNOW
AND LIMITED VSBYS..POSSIBLY AS LOW AS IFR IN HEAVIER SNOW BANDS
ACROSS SOUTHERN NC...BUT CONFIDENCE IN TIMING IS TOO LOW FOR MENTION
IN THE CURRENT TAF.

CEILINGS AND VISIBILITIES WILL LOWER TO IFR/LIFR WITH WINTRY
PRECIPITATION SPREADING OVER CENTRAL NORTH CAROLINA FROM SOUTHWEST
TO NORTHEAST STARTING MONDAY AFTERNOON THROUGH TUESDAY MORNING. A
THREAT OF LOW LEVEL WIND SHEAR ARE LIKELY TO HOLD MONDAY AFTERNOON
THROUGH TUESDAY. VFR CONDITIONS SHOULD RETURN TUESDAY NIGHT WITH
COLD HIGH PRESSURE BUILDING IN THROUGH THURSDAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM MONDAY MORNING THROUGH TUESDAY
AFTERNOON FOR NCZ007>011-021>028-038>043-073>078-083>086-088-
089.

&&

SYNOPSIS...
NEAR TERM...BL
SHORT TERM...BL/KRR
LONG TERM...KRR
AVIATION...SMITH/KRR
Hazardous weather outlook, Jan 9, 4:44 AM EST, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
444 AM EST SUN JAN 9 2011

NCZ007>011-021>028-038>043-073>078-083>086-088-089-100945-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
444 AM EST SUN JAN 9 2011

...WINTER STORM WATCH IN EFFECT FROM MONDAY MORNING THROUGH TUESDAY
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH.

WINTER STORM WATCH MONDAY INTO TUESDAY.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 8:02 PM ESTWinter Storm WatchRAHAlamance, Anson, Chatham, Cumberland, Davidson, Durham and 25 more19 hr
Jan 9, 3:13 PM ESTWinter Storm WarningRAHAlamance, Anson, Chatham, Cumberland, Davidson, Durham and 16 more44 hr

Nearby

Winter Weather Advisories in North Carolina, 2011Every winter weather advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.